Are your meds making you depressed?
Be on the lookout for mood swings, sleeplessness and anxiety when starting certain medications.
We all get the blues from time to time. But if signs of depression, such as prolonged hopelessness or trouble concentrating, seem to come out of nowhere, the cause may be in your medication regimen.
“I think most patients are not aware that some medications can cause depression,” said Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital. “This side effect can be missed because sometimes patients hesitate to tell their doctor they are experiencing depression symptoms.”
A wide variety of medications can affect your mood and lead to depressive symptoms. One example is benzodiazepines, such as alprazolam (Xanax), diazepam (Valium), lorazepam (Ativan) and temazepam (Restoril), which are used to treat anxiety and insomnia.
“Benzodiazepines are central nervous system depressants. These medications can build up in the body, leading to side effects that can manifest as depression symptoms,” explained Carr. She said older people are more likely to experience the residual effects of these drugs because their bodies metabolize medications more slowly.
Other medications that may have a side effect of depression include
• antibiotics such as levofloxacin (Levaquin) and ciprofloxacin (Cipro)
• prescription painkillers such as oxycodone (Oxycontin) or fentanyl (Abstral)
• hormone replacement therapy such as estrogen (Premarin)
• corticosteroids such as prednisone (Deltasone) and triamcinolone (Aristocort)
• beta blockers such as metoprolol (Lopressor) and carvedilol (Coreg)
• statins such as simvastatin (Zocor) and pravastatin (Pravachol)
• anticholinergic drugs such as dicyclomine (Bentyl)
• anticonvulsant drugs such as gabapen-tin (Neurontin) and topiramate (Topamax).
Paradoxically, two medicines that are sometimes prescribed for severe depression can produce depression: aripiprazole (Abilify) and quetiapine (Seroquel).
Not surprisingly, said Carr, “the risk for developing depression as a side effect of medicines is greatest in people with a history of major depressive disorder, prior depression episodes, a family history of depression, or prior episodes of drug-induced depression.”
The symptoms of drug-induced depression are the same as for any kind of depression: feeling hopeless, irritable, anxious or angry; loss of interest in work, family or once-pleasurable activities, including sex; extreme fatigue; trouble concentrating; trouble sleeping; aches or pains, headaches, cramps or digestive problems; trouble keeping up with responsibilities of work, family or other important activities; or increase or decrease in appetite or weight.
What you can do
If you suspect that a medication you’re already taking may be causing depression, don’t be shy about reporting your symptoms.
“When I counsel people about their medications, I encourage them to speak openly with their doctors, and ask if their symptoms could be a side effect of the medication,” said Carr.
If you’ve just started a new medication, be proactive about tracking symptoms that develop. Keep a journal, and note the day, time and type of new symptoms you experience, such as mood swings or sleeplessness. And be on the lookout for new symptoms in the first month.
“With most medications, the onset of depression symptoms would generally occur during the first weeks or month of starting — or even stopping — a medication,” said Carr.
Report new symptoms immediately. Your doctor will help you figure out if a change in dosage or a new medication might help resolve them.
Remember, too, that depression has many causes, and your medication may not be to blame. That makes it all the more important to talk to your physician, address your symptoms and find some relief.
© 2015, President and Fellows of Harvard College. All Rights Reserved. Distributed by Tribune Content Agency, LLC.